An FDA Drug Safety Communication about spontaneously submitted adverse reactions in users of ingenol mebutate gel (Picato, Leo Pharma) and labeling changes that were implemented because of those reports seem to be generating undue concern about the safety of this topical treatment for actinic keratosis, according to Ted Rosen, M.D., who spoke to colleagues last week during the MauiDerm 2016 meeting.
To put proper perspective on these issues, Dr. Rosen discussed the frequency with which the FDA takes such actions along with details of the ingenol mebutate adverse event data. The take home messages are:
- FDA drug safety communications and accompanying labeling changes are common, with the number ranging from 400 to 500 each year.
- The adverse events described for ingenol mebutate, which include eye injuries (chemical conjunctivitis, corneal burns), hypersensitivity reactions, allergic contact dermatitis, and herpes zoster include a very limited number of cases (no more than 5 to 20 per over 300,000 distinct users in the USA and about 1 million globally).
- The circumstances relating to the development of some of the events reflect medication application in a manner other than recommended while others require further investigation to confirm the diagnosis and establish a causal relationship with ingenol mebutate use.
“There is no reason why this information should cause panic,” said Dr. Rosen, professor of dermatology, Baylor College of Medicine, Houston Texas. “Rather, dermatologists need to be familiar with it and exercise appropriate caution taking it into account,” he said.
“That means when prescribing ingenol mebutate for a patient with actinic keratosis who is an appropriate candidate for field therapy, dermatologists should provide counseling that includes common sense instructions and warnings about proper application and measures to take if an adverse event occurs,” he added.
Labeling changes relating to eye injuries include an addition to the Warnings and Precautions section about ophthalmic adverse reactions. The statements describe eye disorders that can occur with ocular exposure to the medication, state the need to avoid treatment in the periocular area, direct patients to wash their hands after applying their treatment to avoid inadvertent eye exposure, and provide instructions on managing accidental exposure.
Dr. Rosen noted that the FDA Safety Communication clearly states that some of the eye injuries reported in patients using ingenol (of which there were about 20) occurred in association with improper usage, i.e., accidental transfer from the hands through application of make-up and insertion of contact lenses.
“The added statements about avoiding exposure in or around the eyes either through direct application or inadvertent transfer are just common sense, and they are part and parcel of the instructions for using any other medication as field therapy for AK,” Dr. Rosen said.